Alert archive / Missouri / Flash Flood Warnings in 2018

Flash Flood Warning 10, NWS Springfield, MO

May 20, 2018Dent County, Shannon County, Texas County, Missouri

NWS Springfield, MO issued this flash flood warning at May 20, 2018, 9:47 PM CDT for Dent County, Shannon County, Texas County, Missouri. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2018, 9:47 PM CDT (02:47 UTC)
Expired
May 21, 2018, 3:45 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Dent County, MO, Shannon County, MO, Texas County, MO

The radar

The Springfield radar (KSGF), 157 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 21, 3:00 AM CDTFLASH FLOOD4 Wnw Prescott, MO2 FEET OF WATER OVER STATE HIGHWAY BB AT THE BOILING SPRING ACCESS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 313 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1752 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1752 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
917 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

518 
WGUS53 KSGF 210247
FFWSGF
MOC065-203-215-210845-
/O.NEW.KSGF.FF.W.0010.180521T0247Z-180521T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
947 PM CDT SUN MAY 20 2018

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Northwestern Shannon County in south central Missouri...
  Dent County in south central Missouri...
  Texas County in south central Missouri...

* Until 345 AM CDT

* At 945 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Creeks, streams, and low water crossings will be especially
  susceptible to the dangers of flash flooding.

This warning includes but is not limited to the following low water
crossings...
Highway 119 at Pigeon Creek near Montauk State Park...
Route U at The Jacks Fork 2 miles northwest of Clear Springs...
Route DD at Dry Fork northwest of Salem...
Route TT at Crooked Creek just east of Sligo...
and Route KK at Gladden Creek just north of Akers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3715 9136 3706 9152 3703 9162 3705 9166
      3706 9218 3760 9205 3760 9181 3779 9181
      3779 9131 3741 9131

$$

Wise
2 follow-up statements
553 
WGUS73 KSGF 210441
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1141 PM CDT SUN MAY 20 2018

MOC065-203-215-210845-
/O.CON.KSGF.FF.W.0010.000000T0000Z-180521T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shannon MO-Dent MO-Texas MO-
1141 PM CDT SUN MAY 20 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 AM CDT FOR
NORTHWESTERN SHANNON...DENT AND TEXAS COUNTIES...

At 1135 PM CDT, Doppler radar indicated that rainfall was tapering 
across the warned area. However excessive runoff will continue after 
the area received two to four inches of rain. Flash flooding is 
likely to occur.

This warning includes but is not limited to the following low water
crossings...
Highway 119 at Pigeon Creek near Montauk State Park...
Route U at The Jacks Fork 2 miles northwest of Clear Springs...
Route DD at Dry Fork northwest of Salem...
Route TT at Crooked Creek just east of Sligo...
and Route KK at Gladden Creek just north of Akers.

Flood waters are moving down streams and creeks of Dent and eastern 
Texas Counties. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3715 9136 3706 9152 3703 9162 3705 9166
      3706 9218 3760 9205 3760 9181 3779 9181
      3779 9131 3741 9131

$$

Foster
401 
WGUS73 KSGF 210845
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
345 AM CDT MON MAY 21 2018

MOC065-203-215-210854-
/O.EXP.KSGF.FF.W.0010.000000T0000Z-180521T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shannon MO-Dent MO-Texas MO-
345 AM CDT MON MAY 21 2018

...THE FLASH FLOOD WARNING FOR NORTHWESTERN SHANNON...DENT AND TEXAS
COUNTIES WILL EXPIRE AT 345 AM CDT...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat to life or property, however residual flooding will 
likely continue into the morning hours Monday. Please continue to 
heed any remaining road closures.

The flash flood warning is being replaced with an areal flood 
warning until 9:45 AM.

LAT...LON 3715 9136 3706 9152 3703 9162 3705 9166
      3706 9218 3760 9205 3760 9181 3779 9181
      3779 9131 3741 9131

$$

Lindenberg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 20, 7:06 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, May 20, 7:06 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
706 PM CDT Sun May 20 2018

.SHORT TERM...(This evening through Monday)
Issued at 158 PM CDT Sun May 20 2018

In a bit of a lull right now with morning convection having
stabilized conditions. Convection is firing along a distinct
outflow boundary over northeast AR. The boundary becomes less
distinct has farther to west into NW AR. Another shortwave that
extends form south central KS into central OK will shift northeast
with lift increasing over the area, especially the western cwfa
late this afternoon and this early this evening. MLCAPE values off
the HRRR reach 1000-1500 j/kg with around 30kts 0-6km bulk shear
which would support multicell or possibly supercells with a large
hail and damaging wind risk for a few hours before the wave lifts
off to the northeast. Questions still consist of how long
convection will linger into the eastern counties overnight. Have
raised rain chances using a blend of cams/short term guidance.

In general, Monday looks more quiet with weak mid level height
rises.

.LONG TERM...(Monday Night through Sunday)
Issued at 158 PM CDT Sun May 20 2018

Mid level shortwave ridging and height rises are expected through
midweek as an upstream closed upper low moves into the western
CONUS. Can't rule out some diurnally driven isolated pulse
convection through midweek, but coverage looks limited. The
western upper trough opens up and lifts well northwest of the
area. Late in the week a blocking upper level pattern develops
with a slow moving upper low moving north out of the Gulf of
Mexico and another moving east from the western CONUS. Chaotic
upper level flow doesn't generate much confidence in the forecast.
May see an uptick in diurnal convection late in the period, but
no major systems are expected.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 637 PM CDT Sun May 20 2018

Pilots can expect variable flight conditions tonight into Monday.
Storms will push east of the terminal sites this evening. A front
will move across the region late tonight and Monday morning
bringing a wind shift and lowering ceilings. Expect MVFR to
potentially IFR ceilings spreading west to east late tonight and
Monday morning. Improving flight conditions can be expected by
Monday afternoon.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Foster
Hazardous weather outlook, May 20, 7:13 PM CDT, 2 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
713 PM CDT Sun May 20 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
713 PM CDT Sun May 20 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.

DISCUSSION...

Scattered thunderstorms will impact south central and central
Missouri this evening generally east of Highway 65. Some of these
storms will be strong to locally severe capable of producing winds
up to 60 mph and hail to the size half dollars.

Frequent lightning and heavy rainfall can also be expected with
these storms. The threat for severe storms will begin to diminish
by late evening.

Due to recent heavy rainfall, the potential for flooding will
persist tonight where storms train over the same areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated to scattered thunderstorms will be possible at times
this week, especially during the afternoon and evening hours. In
general the storm coverage is expected to be more limited and
organized severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed in the next three hours in south
 central Missouri.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Foster

In the hours before

Local storm report, May 20, 7:17 PM CDT, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
717 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     HAIL             RUETER                  36.61N 92.87W
05/20/2018  E0.75 INCH       TANEY              MO   AMATEUR RADIO

&&

FEH
Special weather statement, May 20, 7:22 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Springfield MO
722 PM CDT SUN MAY 20 2018

MOZ057-058-069-070-081-210115-
Maries MO-Camden MO-Miller MO-Laclede MO-Pulaski MO-
722 PM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MARIES...MILLER...NORTH
CENTRAL LACLEDE...PULASKI AND EASTERN CAMDEN COUNTIES UNTIL 815 PM
CDT...

At 721 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Osage Beach to 6 miles southwest of
Richland. Movement was northeast at 25 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Northern Fort Leonard Wood...     Lake of The Ozarks State Park...
Lake of The Ozarks...             Waynesville...
Osage Beach...                    St. Robert...
Richland...                       Lake Ozark...
Dixon...                          Crocker...
Iberia...                         St. Elizabeth...
Saint Elizabeth...                Tuscumbia...
Stoutland...                      Eugene...
Bagnell...                        Brumley...
Etterville...                     Freedom...

This includes Interstate 44 between mile markers 137 and 167.

A severe thunderstorm watch remains in effect until 800 PM CDT for
central Missouri.

LAT...LON 3834 9240 3834 9229 3832 9224 3834 9220
      3829 9219 3829 9207 3778 9203 3770 9255
      3828 9266 3841 9241
TIME...MOT...LOC 0021Z 234DEG 20KT 3816 9256 3780 9249

Wise
Special weather statement, May 20, 7:24 PM CDT, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Springfield MO
724 PM CDT SUN MAY 20 2018

MOZ096-104-105-210130-
Douglas MO-Ozark MO-Taney MO-
724 PM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR OZARK...DOUGLAS AND SOUTHEASTERN
TANEY COUNTIES UNTIL 830 PM CDT...

At 724 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Mansfield to near Ava to
13 miles northwest of Price Place to near Diamond City. Movement was
east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Bull Shoals Lake...               Norfork Lake...
Ava...                            Gainesville...
Theodosia...                      Pontiac...
Wasola...                         Sundown...
Brixey...                         Willhoit...
Brushyknob...                     Tecumseh...
Udall...                          Protem...
Hardenville...                    Thornfield...
Vanzant...                        Squires...
Zanoni...                         Noble...

LAT...LON 3650 9297 3666 9289 3685 9273 3707 9276
      3706 9222 3676 9221 3650 9222
TIME...MOT...LOC 0024Z 251DEG 15KT 3705 9268 3688 9265 3667 9271 3646
9299

Wise
Special weather statement, May 20, 7:54 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Springfield MO
754 PM CDT SUN MAY 20 2018

MOZ082-092-210145-
Wright MO-Texas MO-
754 PM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WRIGHT AND SOUTHWESTERN
TEXAS COUNTIES UNTIL 845 PM CDT...

At 754 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hartville to 6 miles northwest of Mountain
Grove to near Norwood. Movement was northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Mountain Grove...                 Cabool...
Dawson...                         Norwood...
Hartville...                      Huggins...
Manes...                          Graff...
Simmons...                        Elk Creek...
Bendavis...

LAT...LON 3714 9241 3730 9259 3748 9237 3748 9225
      3718 9191 3706 9218 3706 9241
TIME...MOT...LOC 0054Z 232DEG 24KT 3729 9247 3719 9235 3707 9235

Wise
Local storm report, May 20, 8:03 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
803 PM CDT SUN MAY 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND DMG     1 NNE MANSFIELD         37.12N 92.58W
05/20/2018                   WRIGHT             MO   911 CALL CENTER

            TRACTOR TRAILER BLOWN OVER ON WEST BOUND
            EXIT RAMP ON HIGHWAY 60 AT MANSFIELD AND
            HARTVILLE EXIT.

&&

AF
Special weather statement, May 20, 8:33 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Springfield MO
833 PM CDT SUN MAY 20 2018

MOZ070-071-081>083-098-210230-
Dent MO-Phelps MO-Laclede MO-Pulaski MO-Shannon MO-Texas MO-
833 PM CDT SUN MAY 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHANNON...DENT...
SOUTHEASTERN LACLEDE...SOUTHEASTERN PULASKI...TEXAS AND PHELPS
COUNTIES UNTIL 930 PM CDT...

At 833 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles southwest of Fort Leonard Wood to 15
miles west of Licking to near Houston to Cabool. Movement was
northeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Rolla...                          Fort Leonard Wood...
Montauk State Park...             Salem...
St. James...                      Licking...
Cabool...                         Houston...
Bunker...                         Raymondville...
Edgar Springs...                  Plato...
Lenox...                          Montauk...
Jadwin...                         Beulah...
Howes Mill...                     Lynchburg...
Lake Spring...                    Gladden...

This includes Interstate 44 between mile markers 180 and 197.

LAT...LON 3759 9131 3751 9131 3750 9122 3745 9121
      3707 9216 3727 9209 3740 9219 3742 9225
      3747 9225 3749 9245 3805 9167 3805 9163
      3798 9152 3779 9153 3779 9131 3771 9131
      3769 9122 3759 9118
TIME...MOT...LOC 0133Z 234DEG 36KT 3750 9230 3744 9213 3733 9204 3714
9211

Wise

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:06 PM CDTSevere Thunderstorm WarningSGFWebster, Wright39 min
May 20, 7:22 PM CDTSpecial Weather StatementSGFMiller, Pulaski53 min
May 20, 7:24 PM CDTSpecial Weather StatementSGFDouglas, Ozark66 min
May 20, 7:40 PM CDTSevere Thunderstorm WarningSGFMaries, Miller, Pulaski65 min
May 20, 7:43 PM CDTFlash Flood WarningSGFTaney6 hr
May 20, 7:54 PM CDTSpecial Weather StatementSGFWright51 min
May 20, 8:33 PM CDTSpecial Weather StatementSGFDent, Phelps, Texas57 min
May 20, 8:49 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski, Texas56 min
May 20, 9:11 PM CDTAreal Flood AdvisorySGFBenton, Camden, Dallas, Dent, Douglas, Laclede and 7 more12 hr
May 20, 9:37 PM CDTRiver Flood WarningSGFPulaski10 hr
May 20, 11:07 PM CDTAreal Flood WarningSGFMaries, Phelps11 hr
May 21, 1:35 AM CDTAreal Flood WarningSGFTaney6 hr
May 21, 3:42 AM CDTAreal Flood WarningSGFDent, Douglas, Howell, Shannon, Texas, Wright6 hr
May 21, 9:17 AM CDTAreal Flood AdvisorySGFDent, Douglas, Howell, Maries, Phelps, Shannon and 2 more12 hr

Nearby

Flash Flood Warnings in Missouri, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.